MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER
Model Number 410322-05
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the vessel sealer instrument involved with this complaint, and completed the device evaluation.Failure analysis (fa) investigation confirmed and replicated the reported complaint.The instrument was installed on an in-house system.The instrument passed the self-test, however, the instrument¿s grips would not open.The instrument was transferred to advanced failure analysis (afa) for further investigation.Afa confirmed that the instrument¿s grips would not open.The grip knob did not turn the grips, and appeared to be locked at a hard stop.The instrument housing was removed, and by turning the screw drive output shaft, the jaws were able to be opened.This indicated that the over-mold nut (a potential root cause of the instrument's jaws becoming shut) was not defective, indicating that the reported issue was caused by another component.The instrument was disassembled, and there was no evidence of stripping or jumping in the grip planetary gear set.Upon further disassembly of the instrument, the clutch sub assembly was found to be slipping.The clutch assembly intermittently failed to engage.Based on the log review, the component failed during use, indicating the issue could be intermittent in nature.The clutch assembly slipped during grip, and subsequently locking the grips closed.Afa concluded that this failure is likely related to a workmanship issue within the clutch assembly because the slipping failure was replicated on another instrument when one of the slugs within the clutch assembly was placed backward.Site history review: a review of the site's complaint history does not show any additional complaints related to this product and/or this event.Image/video review: no image or video clip for the reported event was submitted for review.System log review: the advanced failure analysis (afa) team reviewed the instrument log as a part of the failure analysis investigation.The log review confirmed that the vessel sealer instrument failed during use.This complaint is reportable due to the following conclusion: the endo-wrist one vessel sealer instrument¿s grips did not open and/or were clamped, and could not be opened with the use of the emergency grip release mechanism because of a possible workmanship issue.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.Follow-up was attempted, but the patient information was either unknown, unavailable, not provided, or not applicable.The product is not implantable.
 
Event or Problem Description
It was reported that during a da vinci-assisted sigmoid colectomy surgical procedure, the vessel sealer instrument¿s jaws could not be opened.No tissue was stuck within the jaws of the instrument.The customer used a backup vessel sealer instrument to continue.The procedure was completed with no report of patient harm, injury, or adverse outcome.Intuitive surgical, inc.(isi) followed-up with the initial reporter, and received the following additional information: the surgeon was able to use the instrument once, and then the reported issue occurred before he could use it for another seal cycle.It was confirmed that there was no tissue in the jaws of the instrument at the time of the reported issue.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key10709596
Report Number2955842-2020-11105
Device Sequence Number19597735
Product Code NAY
UDI-Device Identifier10886874111113
UDI-Public(01)10886874111113(10)M90200217
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K110639
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410322-05
Device Catalogue Number410322
Device Lot NumberM90200217
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/28/2020
Initial Report FDA Received Date10/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age42 YR
Patient Weight100